Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 2, 2021Lee County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 2, 2021, 11:20 AM EDT for Lee County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 11:20 AM EDT (15:20 UTC)
Expired
Jun 2, 2021, 11:45 AM EDT
In force
25 min
Issued by
NWS Columbia, SC

County Lee County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS82 KCAE 021520
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1120 AM EDT Wed Jun 2 2021
 
SCZ016-022-029-021545-
Chesterfield SC-Kershaw SC-Lee SC-
1120 AM EDT Wed Jun 2 2021

...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...eastern Kershaw and northwestern Lee Counties Until
1145 AM EDT....

At 1120 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Bishopville, moving north at 20
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Bishopville, Cassatt, Mcbee, Bethune, Lucknow, Manville, Antioch and
Ashland.

This includes Interstate 20 in South Carolina between mile markers
103 and 116.
 
LAT...LON 3437 8029 3434 8025 3432 8024 3434 8021
      3436 8020 3437 8018 3435 8018 3414 8030
      3420 8051 3453 8043 3445 8014
TIME...MOT...LOC 1520Z 198DEG 19KT 3425 8038 

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 2, 6:49 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 6:49 AM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
649 AM EDT Wed Jun 2 2021

.SYNOPSIS...
Persistent southeasterly flow across the region will support
scattered showers and a few thunderstorms today, especially in
the eastern Midlands. Moisture is expected to increase through
late week as an upper trough approaches from the west. A frontal
system may move into the area over the weekend. This will
result in a higher chance of showers and thunderstorms Thursday
into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 11z: A band of light showers is currently moving through
the southern forecast area. This band should make into the
Columbia metro area around 12z but will likely continue to
weaken as it heads north.

Southeasterly flow into the region will continue to increase
pwats this morning and combined with an approaching mid level
shortwave should allow for scattered showers and thunderstorm
today. A weak boundary draped across the region will help drive
some convergence and serve as a initiation source. The best
forcing and surface conditions will be primarily over the
eastern and northern portions of the forecast area. Slight
chance PoPs begin around 12z, increasing throughout the morning
and into the afternoon. Hi-res guidance is not in great
agreement over the spatial extent of the precip, especially
this morning. So confidence is fairly low for the central
Midlands and CSRA. At least chance PoPs continue through the end
of the near term and into Thursday morning.

High temperatures will be in the mid 80s across the forecast
area.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday night...Upper trough moves further east
into the Ohio Valley on Thursday with moist southwesterly flow
aloft over the forecast area. Continued low level
south/southeasterly flow off the Atlantic will contribute
additional moisture as PWATs rise to 1.6 to 1.8 inches over the
forecast area. Forecast instability is moderate and should
support some thunderstorms, isolated severe storms cannot be
ruled out, but a widespread severe threat does not appear
likely with weak 850mb flow. SPC did upgrade the area into a
marginal outlook with marginal bulk shear around 30-35 knots.

The combination of abundant moisture, some potential weak
shortwave energy within the southwesterly flow aloft, weak low
level convergence from a surface trough and sea breeze
interactions and instability should provide increased chances
of rain across the forecast area. Hi-res guidance supports the
increased chances of rain but placement of rainfall is
uncertain. Nonetheless, it does appear high chance to likely
pops are warranted with the chance for some heavy rain due to
high PWAT values. Any rain will be much needed as parts of the
area are now in moderate drought conditions. Temperatures on
Thursday could be challenging given timing of convection and
overall cloud cover but expect highs in the lower to mid 80s
with warmest temperatures in the CSRA. Overnight lows will be
mild in the mid to upper 60s.

Friday and Friday night...The upper trough axis will cross the
forecast area on Friday, though there is some uncertainty on
timing and this will in turn affect rain chances. The NAM is
the slowest to push the trough through while the GFS/EC bring
the trough axis through during the morning hours which would
result in early chances of rain with less chances in the
afternoon. A weak frontal boundary will push through with the
trough and stall, becoming diffuse Friday night in the vicinity
of the forecast area. Weak to moderate instability will be
present again on Friday and again cannot rule out an isolated
thunderstorm but widespread severe weather is not expected.
Temperatures will be similar to Thursday with highs ranging
from the lower 80s north to mid-upper 80s in the CSRA and
overnight lows in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The extended forecast features a more typical summer type
pattern. Some drier air will work into the area, especially the
northern Midlands as the upper trough moves further offshore
and may become a cut off low on Sunday. A deep closed upper low
will develop over Texas by Sunday and gradually drift into the
Mississippi Valley early next week, while a downstream upper
ridge will develop over the southeast and Carolinas. Ensemble
guidance suggests a 70% or better chance of PWATs greater than
1.5 inches early next week. Generally expect diurnally favored
convection Sunday through early next week as there will not be
any upper features to organize convection. Therefore have pops
generally higher in the afternoon and lower at night and in the
morning. Temperatures will generally be near normal during this
period.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...

A deck of stratus has developed across the Midlands and CSRA as
onshore moisture flow continues. A band of showers is also
moving into the southern forecast area. Outside the rain
showers, LIFR and IFR cigs are being observed. This is likely to
continue for the next couple hours, through 14z. Temporary MVFR
conditions possible as the shower moves overhead. Tempo'd rain
showers for CAE and CUB through 13z, keeping IFR otherwise.
There is an area of dense fog nearing AGS and DNL. So another
tempo group from 12 to 14z for LIFR fog. The moisture will be
fairly shallow and should fairly quickly dissipate with some
heating. So all terminals are back to VFR by 15z after lifting
to MVFR briefly.

Scattered showers are possible across the eastern forecast area
throughout the day but confidence is low enough to not include
in the TAFs for now. Winds will continue out of the southeast at
around 5-7 knots with broken strato-cu between 5k and 10k feet.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms possible
again Thursday and Friday. Morning stratus and fog issues
possible with the persistent onshore moisture flow each morning
as well.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 2, 3:47 AM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
347 AM EDT Wed Jun 2 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-030800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
347 AM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe storms will be possible on Thursday.
Damaging winds will be the primary threat as the area is outlooked
in a marginal risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 11:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1120 AM EDT Wed Jun 2 2021

SCZ016-022-029-021545-
Chesterfield SC-Kershaw SC-Lee SC-
1120 AM EDT Wed Jun 2 2021

...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...eastern Kershaw and northwestern Lee Counties Until
1145 AM EDT....

At 1120 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Bishopville, moving north at 20
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Bishopville, Cassatt, Mcbee, Bethune, Lucknow, Manville, Antioch and
Ashland.

This includes Interstate 20 in South Carolina between mile markers
103 and 116.

LAT...LON 3437 8029 3434 8025 3432 8024 3434 8021
      3436 8020 3437 8018 3435 8018 3414 8030
      3420 8051 3453 8043 3445 8014
TIME...MOT...LOC 1520Z 198DEG 19KT 3425 8038

CJR

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.